Alert archive / Ohio / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 232, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 5:46 PM EDT for Fulton County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1998, 5:46 PM EDT (21:46 UTC)
- Expired
- Aug 24, 1998, 6:35 PM EDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Fulton County, OH
The radar
The Northern Indiana radar (KIWX), 134 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1878 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
374 WUUS53 KIWX 242149 RRA SVRFWA OHC051-069-137-242235- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 446 PM EST MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FULTON COUNTY IN NORTHWESTERN OHIO HENRY COUNTY IN NORTHWESTERN OHIO PUTNAM COUNTY IN NORTHWESTERN OHIO * UNTIL 635 PM EDT (535 PM EST) * AT 545 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BYRAN TO DEFIANCE TO CONVOY MOVING EAST AT 55 MPH. * SOME LOCATIONS IN THE PATH OF THESE SEVERE THUNDERSTORMS ARE... WAUSEON NAPOLEON OTTAWA WINDS IN EXCESS OF 75 MPH ARE LIKELY SEEK SAFE SHELTER IMMEDIATELY. MES/JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:20 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 24, 2:20 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 120 PM EST MON AUG 24 1998 FORECAST CONCERN OVERNIGHT IS SEVERE WEATHER/HEAVY PRECIP THREAT.. KLOT RADAR INDICATING RATHER STRONG THUNDERSTORM COMPLEX ACROSS NCNTRL ILLINOIS WORKING QUICKLY EASTWARD. COMPLEX SHOULD AFFECT NORTHERN HALF OF OUR FORECAST AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. EVEN THOUGH CLOUD COVER HAS KEPT TEMPS AT BAY... LATEST ADAS SHOWING CAPE VALUES OVER 3000 J/KG FOR THE ENTIRE FORECAST AREA. VWP INDICATING FAVORABLE WINDS FOR DAMAGING WINDS.. AND EXPECT COMPLEX TO MAINTAIN ITS INTENSITY. ETA/NGM BOTH SUGGESTING AT MCS DEVELOPMENT LATER TONIGHT OVER EASTERN IOWA.. WITH THICKNESS FIELDS INDICATING MOVEMENT TOWARD NORTHERN INDIANA. MID LEVEL WINDS REMAIN QUITE FAVORABLE FOR STRONG WIND GUSTS THROUGH THE NIGHT...AND WOULD REALLY LIKE TO SEE MENTION OF SEVERE ALL NIGHT IN THE ZONES. THICKNESS DIFFLUENCE ACROSS THE AREA COMBINED WITH PWAT VALUES OVER 1.6 INCHES AND A STRONG THETA-E RIDGE ACROSS THE AREA LEAD ME TO RECOMMEND MENTION OF HEAVY RAINFALL IN THE FORECAST AS WELL. CHANCE POPS PROBABLY IN ORDER FOR WESTERN HALF OF FA TOMORROW.. SURFACE FRONT APPROACHING AROUND MIDDAY SHOULD FINALLY BRING AN END TO PRECIP THREAT. SLIGHTLY HIGHER POPS IN ORDER FOR EASTERN HALF OF AREA AS MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY FOR THUNDERSTORMS. LATER PERIODS OF FORECAST APPEAR QUIET. FWC/FAN TEMPS DIFFER A BIT&...ESPECIALLY IN LATER PERIODS. BEST GUESS AT THIS POINT IS A COMPROMISE BETWEEN THE TWO. SBN 070/080 060/082 059 09830 FWA 071/086 062/084 060 09740 AOH 071 087 063/085 061 09741 .IWX...NONE. MARGRAF!
In the hours before
Local storm report, Aug 24, 5:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM CHURUBUSCO IN WIND DAMAGE
08/24/98 WHITLEY TREE FELL INTO A
HOUSE...CAR HIT BY TREELocal storm report, Aug 24, 5:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM CHURUBUSCO IN WIND DAMAGE
08/24/98 WHITLEY TREE FELL INTO A
HOUSE...CAR HIT BY TREELocal storm report, Aug 24, 5:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0411 PM HELMER IN 60 MPH TSTM GUST
08/24/98 STEUBENLocal storm report, Aug 24, 5:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0411 PM HELMER IN 60 MPH TSTM GUST
08/24/98 STEUBENLocal storm report, Aug 24, 5:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM TOPEKA IN WIND DAMAGE
08/24/98 LAGRANGE NUMEROUS TREES DOWN
0414 PM WOLCOTTVILLE IN WIND DAMAGE
08/24/98 NOBLE NUMEROUS TREES DOWN
0414 PM KENDALLVILLE IN WIND DAMAGE
08/24/98 NOBLE TREES DOWN IN
KENDALLVILLE AND
THROUGHOUT NOBLE COUNTY
0414 PM FT WAYNE IN WIND DAMAGE
08/24/98 ALLEN TREES AND POWER LINES
DOWN...TREE FELL ON CARLocal storm report, Aug 24, 5:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM TOPEKA IN WIND DAMAGE
08/24/98 LAGRANGE NUMEROUS TREES DOWN
0414 PM WOLCOTTVILLE IN WIND DAMAGE
08/24/98 NOBLE NUMEROUS TREES DOWN
0414 PM KENDALLVILLE IN WIND DAMAGE
08/24/98 NOBLE TREES DOWN IN
KENDALLVILLE AND
THROUGHOUT NOBLE COUNTY
0414 PM FT WAYNE IN WIND DAMAGE
08/24/98 ALLEN TREES AND POWER LINES
DOWN...TREE FELL ON CARThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:27 AM EDT | Tornado Warning | IWX | Williams | 48 min |
| Aug 24, 5:57 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 63 min |
| Aug 24, 6:15 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 24, 6:48 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 62 min |
| Aug 24, 6:55 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 24, 7:15 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 50 min |
| Aug 24, 7:45 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 45 min |
| Aug 24, 7:50 AM EDT | Flash Flood Warning | IWX | Fulton, Henry, Williams | 3 hr |
| Aug 24, 8:01 AM EDT | Severe Thunderstorm Warning | IWX | Putnam | 49 min |
| Aug 24, 8:31 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 34 min |
| Aug 24, 5:11 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Williams | 49 min |
| Aug 24, 5:29 PM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 46 min |
| Aug 24, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 49 min |
| Aug 24, 6:09 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.